Connecticut, 2022

Hail in Connecticut, June 17, 2022

June 17, 2022 · NWS OKX · 1 event in 1 county or zone

Clusters of severe thunderstorms form along a cold front and produce large hail across portions of Southern CT.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OKX wrote it up.

Clusters of severe thunderstorms form along a cold front and produce large hail across portions of Southern CT.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New York, NY wrote its last area forecast discussion before the first event at Jun 17, 1:34 PM EST, 52 minutes earlier.

Area forecast discussion, Jun 17, 1:34 PM EST, 52 minutes before
Area Forecast Discussion
National Weather Service New York NY
234 PM EDT Fri Jun 17 2022

.SYNOPSIS...
A cold front will move through this afternoon, followed by a
secondary cold front after midnight. High pressure over the
Upper Midwest will then slowly buildS south and east through
the weekend, remaining to the west. A warm front will slowly
approach from the west to start the week, not passing through
until Thursday with a cold front following.

&&

.NEAR TERM /THROUGH TONIGHT/...
Radar showing isolated convection developing in the sfc theta-E
ridge just ahead of the first cold front. Per blend of current
obs and 12Z CAM guidance, think coverage this afternoon will
remain isold at best for NYC, NE NJ, and western Long Island,
with sct coverage most elsewhere, becoming more numerous over
SE CT and perhaps the forks of Long Island late this afternoon
where there appears to be less of a cap, also greater LCL-LFC
mean RH compared to areas to the southwest.

Agree with the conditional SPC marginal svr risk for this
afternoon, especially for S CT and eastern Long Island. Primary
concern is for gusty winds in any storms given steep low level
lapse rates and dry mid level air leading to DCAPE close to 1000
J/kg and WINDEX values over 50 kt across S CT and Long Island.
Strongest cells could also produce some hail given relatively
large CAPE in the hail growth zone aloft.

Temperatures this afternoon should get into the lower 90s
across most of NYC and NE NJ, and well into the 809s elsewhere
away from south facing shorelines out east.

Behind the departing cold front for tonight look for humidity
levels to drop as dew points fall through the 50s as the winds
start to gust a bit getting towards daybreak on Saturday
morning. It turns more comfortable with lows mainly in the
middle and upper 50s well inland, to the lower and middle 60s
for the metro and along the coast.

&&

.SHORT TERM /SATURDAY THROUGH SATURDAY NIGHT/...
For Saturday look for plenty of sun to start, with fair weather
clouds building into the afternoon with a cooler pool of air
moving in aloft. Temperatures will be below normal despite some
sunshine. Temperatures will max out only in the middle and upper
60s across portions of the Lower Hudson Valley and NW CT, to
the lower 70s elsewhere.

For Saturday night look for unseasonably cool and dry
conditions. An isolated shower cannot be ruled out across far
northeastern sections, but chances appear minimal on a deep NW
flow. Lows will get rather cool with upper 40s and lower 50s
well inland, with mainly 50s elsewhere. Dew point readings
should get down into the upper 30s and lower 40s late at night
and into Sunday morning indicating an unusually cool and dry cP
air mass for this time of year.

&&

.LONG TERM /SUNDAY THROUGH THURSDAY/...
No significant changes to the forecast during the extended
period. Followed the NBM guidance. A high amplitude ridge
remains to the west of the region Sunday into Monday, with
weakens Monday night into Tuesday as a northern stream trough
passes through southern Canada. Dry conditions expected Sunday
into Monday night. Cool weather remains into Sunday with highs
below seasonal normals, then temperatures return to near
seasonal normals levels for the remainder of the forecast
period. A warm front moves slowly through the region Tuesday
into Thursday. Slight chances and low end chance probabilities
will remain Tuesday into Thursday with the warm front in the
vicinity.

&&

.AVIATION /19Z FRIDAY THROUGH WEDNESDAY/...
A cold front moves through the area this afternoon, followed by
a secondary cold frontal passage tonight. High pressure over the
Midwest will then slowly build south and east through the
weekend.

VFR outside of any isolated thunderstorms early. Winds veer to
the WNW 15kt g20-25kt. A few higher gusts possible. Gusts end
this evening, and winds shift to the NW behind a secondary cold
front after midnight. NW gusts develop once again toward
Saturday morning with g25-30kt, strongest in the afternoon.

 ...NY Metro (KEWR/KLGA/KJFK/KTEB) TAF Uncertainty...

.OUTLOOK FOR 18Z SATURDAY THROUGH WEDNESDAY...
.Saturday Afternoon...VFR. NW winds G25-30kt.
.Sunday...VFR. NW winds G15-25kt.
.Monday...VFR. .
.Tuesday...VFR. Slight chance of a shower.
.Tuesday Night-Wednesday...Chance of MVFR or lower in SHRA/TSRA.

Detailed information, including hourly TAF wind component
forecasts, can be found at: https:/www.weather.gov/zny/n90

&&

.MARINE...
Issued SCA for the ocean waters E of Moriches Inlet with buoys
44017/44097 both at 5 ft in persistent SW flow 15-20 kt.
Occasional gusts to 25 kt are possible across the western ocean
and NY Harbor for parts of today, but by and large conditions
there should remain just short of criteria.

Behind a cold front tonight and into Saturday morning, cold air
advection increases. This will result in SCA conditions
developing quickly on a NW flow during early Saturday morning
for all waters through much, if not all of Saturday night. Winds
and seas will be below SCA levels across all waters Sunday
through Tuesday.

&&

.HYDROLOGY...
No hydrologic impacts are anticipated through the forecast
period.

&&

.TIDES/COASTAL FLOODING...
There is a moderate risk of rip current development at the
ocean beaches both today and Saturday.

&&

.OKX WATCHES/WARNINGS/ADVISORIES...
CT...None.
NY...None.
NJ...None.
MARINE...Small Craft Advisory from 4 AM Saturday to 6 AM EDT Sunday for
     ANZ331-332-335-338-340-345-353-355.
     Small Craft Advisory until 6 AM EDT Sunday for ANZ350.

&&

SYNOPSIS...JE/BG/MET
NEAR TERM...JE
SHORT TERM...JE
LONG TERM...MET
AVIATION...DW
MARINE...JE/BG/MET
HYDROLOGY...JE/MET
TIDES/COASTAL FLOODING...//
Hazardous weather outlook, Jun 17, 3:13 AM EST, 11 hours 13 minutes before
Hazardous Weather Outlook
National Weather Service New York NY
413 AM EDT Fri Jun 17 2022

NYZ080-081-180900-
Southwest Suffolk-Southeast Suffolk-
413 AM EDT Fri Jun 17 2022

...HIGH RIP CURRENT RISK IN EFFECT THROUGH THIS EVENING...

This Hazardous Weather Outlook is for southeast New York.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   High Rip Current Risk.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches, warnings, and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

CTZ005>012-NJZ002-004-006-103>108-NYZ067>075-078-079-176>179-180900-
Northern Fairfield-Northern New Haven-Northern Middlesex-
Northern New London-Southern Fairfield-Southern New Haven-
Southern Middlesex-Southern New London-Western Passaic-
Eastern Passaic-Hudson-Western Bergen-Eastern Bergen-Western Essex-
Eastern Essex-Western Union-Eastern Union-Orange-Putnam-Rockland-
Northern Westchester-Southern Westchester-New York (Manhattan)-Bronx-
Richmond (Staten Island)-Kings (Brooklyn)-Northwest Suffolk-
Northeast Suffolk-Northern Queens-Northern Nassau-Southern Queens-
Southern Nassau-
413 AM EDT Fri Jun 17 2022

This Hazardous Weather Outlook is for southern Connecticut,
northeast New Jersey and southeast New York.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time that would meet NWS
warning criteria.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches, warnings, and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

ANZ331-332-335-338-340-345-350-353-355-180900-
Long Island Sound East of New Haven CT/Port Jefferson NY to the
Mouth of the Connecticut River-
Long Island Sound East of the Mouth of the Connecticut River-
Long Island Sound West of New Haven CT/Port Jefferson NY-
New York Harbor-Peconic and Gardiners Bays-
South Shore Bays from Jones Inlet through Shinnecock Bay-
Moriches Inlet NY to Montauk Point NY out 20 nm-
Fire Island Inlet NY to Moriches Inlet NY out 20 nm-
Sandy Hook NJ to Fire Island Inlet NY out 20 nm-
413 AM EDT Fri Jun 17 2022

This Hazardous Weather Outlook is for Atlantic coastal waters.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time that would meet NWS
warning criteria.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches, warnings, and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

In the hours before

Special weather statement, Jun 17, 11:56 AM EST, 2 hours 30 minutes before
Special Weather Statement
National Weather Service New York NY
1256 PM EDT Fri Jun 17 2022

CTZ009-NYZ069>071-171745-
Southern Fairfield CT-Rockland NY-Southern Westchester NY-
Northern Westchester NY-
1256 PM EDT Fri Jun 17 2022

...A strong thunderstorm will impact portions of southern Fairfield
and southern Westchester Counties through 145 PM EDT...

At 1256 PM EDT, Doppler radar was tracking a strong thunderstorm over
Tarrytown, moving east at 60 mph.

HAZARD...Winds in excess of 30 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Stamford, Norwalk, White Plains, Port Chester, New Canaan, Rye,
Tarrytown, Dobbs Ferry, Nyack, Greenwich, Harrison, Darien,
Scarsdale, Bronxville and Hawthorne.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4096 7391 4100 7389 4102 7395 4114 7391
      4114 7337 4100 7358 4100 7359 4097 7363
      4097 7365 4091 7372
TIME...MOT...LOC 1656Z 271DEG 54KT 4105 7382

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH

DBR
Special weather statement, Jun 17, 12:33 PM EST, 1 hour 53 minutes before
Special Weather Statement
National Weather Service New York NY
133 PM EDT Fri Jun 17 2022

NYZ078-079-081-171815-
Northwest Suffolk NY-Southeast Suffolk NY-Northeast Suffolk NY-
133 PM EDT Fri Jun 17 2022

...A strong thunderstorm will impact portions of central Suffolk
County through 215 PM EDT...

At 132 PM EDT, Doppler radar was tracking a strong thunderstorm 7
miles southeast of Fairfield, or 9 miles northwest of Port Jefferson,
moving east at 35 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Manorville, Middle Island, Port Jefferson, Wading River, Center
Moriches, Coram, Mastic, Rocky Point, Mount Sinai, Calverton,
Yaphank, Brookhaven National Laboratory, Setauket, Ridge and Miller
Place.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4081 7288 4084 7289 4083 7293 4093 7318
      4094 7317 4098 7317 4099 7312 4099 7275
      4097 7264 4077 7276
TIME...MOT...LOC 1732Z 283DEG 31KT 4104 7318

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

DBR
Special weather statement, Jun 17, 1:42 PM EST, 44 minutes before
Special Weather Statement
National Weather Service New York NY
242 PM EDT Fri Jun 17 2022

CTZ008-171915-
Northern New London CT-
242 PM EDT Fri Jun 17 2022

...Strong thunderstorms will impact portions of northeastern New
London County through 315 PM EDT...

At 242 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Coventry to Jewett City. Movement was east
at 40 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Jewett City, Norwich, Griswold, Lisbon, Sprague, Voluntown and
Franklin.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4155 7179 4160 7212 4165 7205 4163 7196
      4164 7186 4164 7179
TIME...MOT...LOC 1842Z 282DEG 36KT 4172 7170 4159 7199

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

JM

The radar

The Boston radar (KBOX), 92 km away, was scanning. The volume nearest the first event began at 19:26 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, New London

When
June 17, 2:26 PM EST
Where
New London County, 0.74 mi S of Northwichtown
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
41.539, -72.099

Trained Spotter reported quarter size hail on Dudley Street in Norwichtown CT.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Connecticut in 2022Every state in 2022This day in weather historyWarnings in Connecticut, June 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1040978.